Alert archive / Iowa / River Flood Warnings in 2020
River Flood Warning 54, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Mar 28, 2020, 8:43 AM CDT for Lyon County, Iowa. It took effect at Mar 29, 2020, 6:32 PM CDT. It was in force for 59 hr.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2020, 8:43 AM CDT (13:43 UTC)
- In effect from
- Mar 29, 2020, 6:32 PM CDT
- Expired
- Apr 1, 2020, 6:00 AM CDT
- In force
- 59 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Lyon County, IA
The radar
The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rock River at Rock Rapids (RAPI4).
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 16 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06483290, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 28, 6:25 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 28, 6:25 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
625 AM CDT Sat Mar 28 2020
.SHORT TERM...(Today and Tonight)
Issued at 331 AM CDT Sat Mar 28 2020
Morning water vapor imagery indicating that upper energy across
the Four Corners has dug a bit further south than models indicated
on Friday. This has resulted in a bit of a southeast shift in
most forecast parameters for today and tonight. That said, we're
still anticipating a good deal of rain, very strong winds, and
potential for a rapid and narrow changeover to snow in portions of
the forecast area.
This morning, we're beginning to see an area of light rain begin to
lift northeast through the CWA. This precipitation is driven by a
minor 700 mb vorticity maxima that will quickly race northeast this
morning. QPF will be fairly light with this activity.
Today: Model guidance remains consistent in showing rapid deepening
of a Colorado low through the day. We may have a bit of a lull in
precipitation over the eastern half of the forecast area through the
morning hours, with more of the focus of precipitation along 700 mb
frontogenesis axis in south central South Dakota in to Central
Nebraska within the axis of a developing large scale deformation
zone. By late morning however we should see a marked increase in
convection over eastern Nebraska and Iowa begin to lift northward.
This activity will pivot back northwest into the forecast area. The
deepening 850 circulation will track across eastern Nebraska into
northwestern and north central iowa during the afternoon and
evening. Widespread moderate rains will move through the forecast
area, and as mentioned earlier, will track a bit more southeast
than the previous forecast indicated.
Winds will really begin to intensify by mid-day and continue to
increase through the afternoon and evening. More aggressive model
solutions indicate the potential for 50 knot gusts in some locations
by late afternoon and early evening on the backside of the low-lvl
circulation. Given the slight track shift in the upper low, will
remove one tier of counties from the western edge of the current
wind advisory and add the remaining counties in the eastern CWA.
Will need to monitor deepening of low for potential of a high wind
warning in portions of northwestern Iowa this evening.
Tonight: A narrowing deformation band will focus persistent rains in
areas along and east of I-29 into the evening and overnight hours.
There continues to be concerns for a narrow transition from moderate
rain to snow in a very narrow corridor of southwest Minnesota as
dynamic cooling intensifies. 00Z HREF supports this concept and
will include a narrow area of 1-3" of snow into southwest Minnesota
and northwest Iowa. Will need to monitor trends closely this
morning for the need of a very small advisory. Precipitation will
gradually diminish after midnight as the upper low matures, leaving
a corridor of 1-2" of precipitation in it's wake. Higher amounts
could focus into portions of Southwest Minnesota where the axis of
the deformation band remains the longest.
Will shift the current flood watch a bit further east towards the
axis of higher QPF, and remove western counties that will see less
QPF and impact.
.LONG TERM...(Sunday through Friday)
Issued at 331 AM CDT Sat Mar 28 2020
Sunday: Subsiding winds and clearing skies will lead to a warm day
on Sunday. Temperatures will climb into the lower 50s in most areas.
We could however see a bit of afternoon cloud cover.
Monday-Monday Night: Models trending less aggressive with
precipitation chances on Monday as a narrow channel of low level
moisture lifts northward into the region. Mid-lvl forcing remains
rather weak and moisture fairly shallow. This would keep the
greatest chances for precipitation over Central Nebraska and South
Dakota. Highs on Monday are expected to climb towards the upper 50s
and lower 60s. Stratus may increase by Monday night and hold
temperatures up into Tuesday.
Tuesday: Clouds will spread east on Tuesday, but again anticipating
lower precipitation chances with a lack of forcing. PoPs remain in
the 30-40 percent range.
Wednesday-Friday: Models trending towards a cooldown for the end of
the work week as upper troughing slides into the Northern Rockies.
Precipitation chances will linger into Wednesday as cooler air
begins to arrive and a favorable jet positioning develops.
Temperatures through the end of the week will fall below the
seasonal normals by Friday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 621 AM CDT Sat Mar 28 2020
Initial band of rain has arrive and residing north of Interstate
90 this morning. MVFR to IFR ceilings will be surging northward
after daybreak as next area of rain develops over Nebraska. This
activity will pivot northward this morning, with large
precipitation shield moving over much of the area by mid-day.
IFR to LIFR conditions are likely in most locations, except in
central SD where VFR ceilings may quickly arrive by noon. Winds
will dramatically increase by mid-day and intensify into the
evening. Gust potential up to or over 50 mph will be possible.
Persistent showers with turn to steady rain through the afternoon
and evening, especially along and east of I-29. Ceilings will only
gradually improve overnight as precipitation moves east.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Sunday morning for SDZ065-066-068-069.
Wind Advisory from 1 PM this afternoon to 1 AM CDT Sunday for
SDZ040-055-056-061-062-065>071.
Flood Watch through Sunday morning for SDZ056-061-062-067-070-
071.
Wind Advisory from 1 PM this afternoon to 8 PM CDT this evening
for SDZ039-050-053-054-058>060-063-064.
MN...Wind Advisory from 1 PM this afternoon to 1 AM CDT Sunday for
MNZ071-072-080-081-089-097-098.
Flood Watch through Sunday morning for MNZ071-072-080-081-089-
097-098.
Wind Advisory from 9 PM this evening to 4 AM CDT Sunday for
MNZ090.
IA...Wind Advisory from 1 PM this afternoon to 1 AM CDT Sunday for
IAZ001-012-020-031.
Flood Watch through Sunday morning for IAZ001-002-012-020.
Wind Advisory from 9 PM this evening to 4 AM CDT Sunday for
IAZ002-003-013-014-021-022-032.
NE...Wind Advisory from 1 PM this afternoon to 1 AM CDT Sunday for
NEZ013-014.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...DuxHazardous weather outlook, Mar 28, 4:20 AM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 420 AM CDT Sat Mar 28 2020 IAZ001-012-020>022-031-032-NEZ013-014-SDZ038>040-050-052>071- 290930- Lyon-Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon- Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 420 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Rain will overspread the area during the day on Saturday, continuing into Saturday night. Rainfall amounts between a half inch and two inches will be possible. Rainfall could result in ponding of water in poor drainage areas and certainly rises in area rivers and streams. Winds will increase by mid-day, with sustained winds of 25 to 35 mph and gusts approaching 45 to 50 mph in the afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-013-014-MNZ071-072-080-081-089-090-097-098-290930- Osceola-Dickinson-O'Brien-Clay-Lincoln-Lyon-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock- 420 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Rain will overspread the area during the day on Saturday, continuing into Saturday night. Rainfall amounts between a half inch and two inches will be possible. Rainfall could result in ponding of water in poor drainage areas and certainly rises in area rivers and streams. Rain may change over to snow at times in portions of southwest Minnesota this evening. Localized snow amounts of a couple inches may be possible. Winds will increase by mid-day, with sustained winds of 25 to 35 mph and gusts approaching 45 to 50 mph in the afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:31 AM CDT | Flood Watch | FSD | McCook | 18 hr |
| Mar 28, 3:23 AM CDT | Wind Advisory | FSD | O'Brien, Osceola | 25 hr |
| Mar 28, 8:43 AM CDT | River Flood Warning | FSD | Clay | 4 days |
Nearby
River Flood Warnings in Iowa, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.